Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 6, NWS Lubbock, TX

June 1, 2016Lubbock County, Texas

NWS Lubbock, TX issued this flash flood warning at Jun 1, 2016, 12:34 PM CDT for Lubbock County, Texas. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2016, 12:34 PM CDT (17:34 UTC)
Expired
Jun 1, 2016, 2:00 PM CDT
In force
86 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

County Lubbock County, TX

The radar

The Lubbock radar (KLBB), 15 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WGUS54 KLUB 011734
FFWLUB
TXC303-011900-
/O.NEW.KLUB.FF.W.0006.160601T1734Z-160601T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1234 PM CDT WED JUN 1 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL LUBBOCK COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 200 PM CDT

* AT 1230 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO 4
  INCHES OF RAIN HAS FALLEN IN SOUTHWEST LUBBOCK. FLASH FLOODING IS
  OCCURRING.  UP TO 4 FEET OF RAPIDLY FLOWING WATER HAS BEEN
  REPORTED IN SPOTS IN SOUTHWEST LUBBOCK. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LUBBOCK...DOWNTOWN LUBBOCK...TEXAS TECH UNIVERSITY AND LUBBOCK
  SCIENCE SPECTRUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3340 10171 3340 10191 3370 10193 3369 10174

$$

LIPE
2 follow-up statements
080 
WGUS74 KLUB 011756
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1256 PM CDT WED JUN 1 2016

TXC303-011900-
/O.CON.KLUB.FF.W.0006.000000T0000Z-160601T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUBBOCK TX-
1256 PM CDT WED JUN 1 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
SOUTH CENTRAL LUBBOCK COUNTY...

AT 1249 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THAT RAINFALL RATES WERE DECREASING BUT MODEATE TO HEAVY RAIN WAS
STILL FALLING.  THE HEAVIEST RAIN WAS NOW IN SOUTHEAST LUBBOCK. FIVE
INCHES OF RAIN HAS ALREADY FALLEN NORTH OF THE SOUTH PLAINS MALL IN
SOUTHWEST LUBBOCK.  FLASH FLOODING IS ALREADY OCCURRING AND WILL
CONTINUE FOR SOME TIME.   

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LUBBOCK...WOODROW...DOWNTOWN LUBBOCK...LUBBOCK INTERNATIONAL
AIRPORT AND TEXAS TECH UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3340 10171 3340 10191 3370 10193 3369 10174

$$

LIPE
029 
WGUS74 KLUB 011855
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
155 PM CDT WED JUN 1 2016

TXC303-011904-
/O.EXP.KLUB.FF.W.0006.000000T0000Z-160601T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUBBOCK TX-
155 PM CDT WED JUN 1 2016

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LUBBOCK COUNTY WILL
EXPIRE AT 200 PM CDT...

THE HEAVY RAIN HAS ENDED...BUT EXTENSIVE FLOODING CONTINUES.
THE FLASH FLOOD WARNING WILL BE REPLACED BY AN AREAL FLOOD WARNING.
PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.


LAT...LON 3340 10171 3340 10191 3370 10193 3369 10174

$$

LIPE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 6:34 AM CDT, 6 hours earlier.

Area forecast discussion, Jun 1, 6:34 AM CDT, 6 hours before
Area Forecast Discussion
National Weather Service Lubbock TX
634 AM CDT WED JUN 1 2016

.AVIATION...
There is a good chance of MVFR ceilings through much of the TAF
period as well as showers and a few thunderstorms (the latter
mainly afternoon to evening hours) as an upper level trough moves
overhead and interacts with low to mid level moisture in place
across the region.

&&

.PREV DISCUSSION... /issued 328 AM CDT WED JUN 1 2016/

SHORT TERM...
Radar trends showing remaining precipitation, in general, on a
downward trend in line with hi-res short term models. Focus will
then shift to precipitation chances for today and tonight. The
center of the upper low that has been one of the important factors
in the precipitation development the last 12 to 24 hours is centered
over northern Sonora early this morning. This low will move to
northern Chihuahua by late day, then opening up some as moves to the
Big Bend and southwest Texas overnight. At the surface a northeast
flow will develop today in response to both high pressure building
into the central plains and weak cyclogenesis south of the Rio
Grande. This should limit low level convergence with the potential
for only very subtle low level forcing. This means precipitation
today will be a combination of mid to upper level forcing as the low
and associated jet streak move toward the region and a gradual
destabilization of the air mass in place across the forecast area.
However, cool air moving in with the northeasterly surface flow and
abundant cloud cover will limit upward potential for temperatures,
and thus magnitude of instability. Model progs suggesting afternoon
MLCAPE values of 500-1000 J/kg which will be enough to generate
convection given weak cap and synoptic scale forcing but will also
limit severe potential. PWATs progged near 1.25 inches are pretty
typical for this time of year, but potential for some slowly moving
storms suggests possibility of localized heavy rainfall. Hard at
this time to see a focus for precipitation. Majority of the
guidance slightly favors southern half of the forecast area,
although of note are the WRF-NAM and TTU-WRF that tend to favor
the north. Movement of storms should favor west to east initially,
but as the low approaches tonight and upper flow backs from south
to east will see a tendency for storms, particulary those across
the northern half of the area, to move east to west.

LONG TERM...
No large changes were introduced with this forecast package.
Aforementioned upper low is still favored to lose its phasing with
a northern stream trough and stall over the Hill Country by
Thursday evening. PWAT axis will have shifted well to our east by
this time, however enough lingering moisture northwest of this low
combined with diurnal destabilization could easily enhance one
final round of storms over much of the region on Thursday.
Thereafter, increasing subsidence and drying ahead of stout upper
ridging in the Desert SW will nudge eastward and serve to dry out
the brunt of the forecast area on Friday. The exception to this is
our southeast zones nearest the upper low and the back edge of its
moist layer. Thereafter, the upper flow trends more northeasterly
south of a zonal extension of the upper ridge poised to our west.
There is still some opportunity for this flow to buckle more
northwesterly by late in the weekend through early next week which
may direct a conditional threat of storms our way from the Raton
Mesa, but the model spectrum is not in agreement with this
scenario at present time. High temps will easily rebound near
seasonal norms in the wake of the upper low/trough.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

07/93/07
Hazardous weather outlook, Jun 1, 11:26 AM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CDT WED JUN 1 2016

TXZ021>044-021630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 AM CDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL HEAVY RAINFALL WITH LOCALIZED FLOODING WILL BE
POSSIBLE THROUGH THIS EVENING ACROSS THE SOUTH PLAINS AND
SOUTHWEST PANHANDLE. MEANWHILE...A FRONTAL BOUNDARY STALLED ACROSS
THE SOUTHEASTERN PANHANDLE AND NORTHERN ROLLING PLAINS MAY PROVIDE
A FOCUS FOR MORE CONCENTRATED HEAVY RAINFALL THIS EVENING AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT OF HAZARDOUS WEATHER IS LOW.

In the hours before

Local storm report, Jun 1, 12:27 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1227 PM CDT WED JUN 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     FLOOD            4 NNE LUBBOCK           33.63N 101.85W
06/01/2016                   LUBBOCK            TX   ASOS

            YARD FLOODED BY INTENSE RAIN. STILL RAINING AT THE TIME
            OF THE REPORT. 3.22 INCHES MEASURED IN THE LAST 2 HOURS.
            2.92 INCHES FELL IN THE PAST HOUR.

1216 PM     HEAVY RAIN       4 NNE LUBBOCK           33.63N 101.85W
06/01/2016  M3.29 INCH       LUBBOCK            TX   ASOS

            YARD FLOODED BY INTENSE RAIN. STILL RAINING AT THE TIME
            OF THE REPORT. 3.22 INCHES MEASURED IN THE LAST 2 HOURS.
            2.92 INCHES FELL IN THE PAST HOUR.

&&

EVENT NUMBER LUB1600220
EVENT NUMBER LUB1600221

GDS
Local storm report, Jun 1, 12:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1234 PM CDT WED JUN 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     FLASH FLOOD      6 W LUBBOCK             33.58N 101.98W
06/01/2016                   LUBBOCK            TX   PUBLIC

            WATER RAPIDLY FLOWING OVER FRANKFORD AVENUE INTO THE
            GOLF COURSE BETWEEN 19TH AND 34TH STREET. ROAD IS NEARLY
            IMPASSABLE.

&&

EVENT NUMBER LUB1600222

GDS

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:11 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran21 min
Jun 1, 10:56 AM CDTAreal Flood AdvisoryLUBLubbock109 min
Jun 1, 11:38 AM CDTAreal Flood AdvisoryLUBBailey, Castro, Cochran, Hale, Hockley, Lamb and 2 more112 min
Jun 1, 12:06 PM CDTFlash Flood WarningLUBHockley, Lubbock114 min
Jun 1, 1:27 PM CDTAreal Flood WarningLUBBailey, Castro, Cochran, Hale, Hockley, Lamb and 2 more3 hr
Jun 1, 2:02 PM CDTAreal Flood WarningLUBCrosby, Hale, Lubbock4 hr
Jun 1, 2:50 PM CDTAreal Flood AdvisoryLUBFloyd, Hale, Lamb115 min
Jun 1, 2:51 PM CDTFlood WatchLUBBailey, Briscoe, Castro, Childress, Cottle, Crosby and 10 more11 hr
Jun 1, 3:38 PM CDTAreal Flood AdvisoryLUBCastro, Hale, Lamb, Parmer, Swisher112 min
Jun 1, 3:55 PM CDTAreal Flood AdvisoryLUBBriscoe, Crosby, Dickens, Floyd, Hall, Motley and 1 more2 hr
Jun 1, 5:33 PM CDTAreal Flood AdvisoryLUBBriscoe, Castro, Childress, Cottle, Floyd, Hall and 3 more3 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.